Alert archive / Georgia / Tornado Warnings in 2024

Tornado Warning 93, NWS Tallahassee, FL

September 26, 2024Ben Hill County, Irwin County, Georgia

NWS Tallahassee, FL issued this tornado warning at Sep 26, 2024, 2:28 PM EDT for Ben Hill County, Irwin County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2024, 2:28 PM EDT (18:28 UTC)
Expired
Sep 26, 2024, 3:00 PM EDT
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Ben Hill County, GA, Irwin County, GA

The radar

The Moody AFB radar (KVAX), 95 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 26, 10:49 AM EDTTornado WatchSPC11 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.5 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2024-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2024-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
637 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

121 
WFUS52 KTAE 261828
TORTAE
GAC017-155-261900-
/O.NEW.KTAE.TO.W.0093.240926T1828Z-240926T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
228 PM EDT Thu Sep 26 2024

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  East central Irwin County in south central Georgia...
  Ben Hill County in south central Georgia...

* Until 300 PM EDT.

* At 228 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Fitzgerald, moving north at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Fitzgerald around 235 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Lulaville, Osierfield, Wray, Bowens Mill, Red Bluff, Ashton, and
Queensland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3166 8300 3166 8301 3164 8301 3163 8303
      3161 8305 3160 8325 3184 8330 3184 8321
      3185 8318 3183 8315 3183 8314 3181 8313
      3181 8311 3182 8311 3178 8303 3178 8299
TIME...MOT...LOC 1828Z 165DEG 37KT 3166 8320 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

16-WORSTER
2 follow-up statements
033 
WWUS52 KTAE 261841
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
241 PM EDT Thu Sep 26 2024

GAC155-261850-
/O.CAN.KTAE.TO.W.0093.000000T0000Z-240926T1900Z/
Irwin GA-
241 PM EDT Thu Sep 26 2024

...THE TORNADO WARNING FOR EAST CENTRAL IRWIN COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM EDT for south central
Georgia.

&&

LAT...LON 3167 8300 3168 8317 3165 8318 3165 8326
      3184 8330 3184 8321 3185 8318 3183 8315
      3183 8314 3181 8313 3181 8311 3182 8311
      3178 8303 3178 8299
TIME...MOT...LOC 1840Z 165DEG 37KT 3179 8324 

$$

GAC017-261900-
/O.CON.KTAE.TO.W.0093.000000T0000Z-240926T1900Z/
Ben Hill GA-
241 PM EDT Thu Sep 26 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM EDT FOR BEN HILL
COUNTY...

At 240 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Fitzgerald, moving north at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of Ben
Hill County, including the following locations... Bowens Mill, Red
Bluff, Ashton, Lulaville, and Queensland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3167 8300 3168 8317 3165 8318 3165 8326
      3184 8330 3184 8321 3185 8318 3183 8315
      3183 8314 3181 8313 3181 8311 3182 8311
      3178 8303 3178 8299
TIME...MOT...LOC 1840Z 165DEG 37KT 3179 8324 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

IG3
883 
WWUS52 KTAE 261853
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
253 PM EDT Thu Sep 26 2024

GAC017-261903-
/O.EXP.KTAE.TO.W.0093.000000T0000Z-240926T1900Z/
Ben Hill GA-
253 PM EDT Thu Sep 26 2024

...THE TORNADO WARNING FOR BEN HILL COUNTY WILL EXPIRE AT 300 PM
EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM EDT for south central
Georgia.

&&

LAT...LON 3167 8300 3168 8317 3165 8318 3165 8326
      3184 8330 3184 8321 3185 8318 3183 8315
      3183 8314 3181 8313 3181 8311 3182 8311
      3178 8303 3178 8299
TIME...MOT...LOC 1853Z 165DEG 37KT 3189 8327 

$$

16-WORSTER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Sep 26, 10:59 AM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Sep 26, 10:59 AM EDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1059 AM EDT Thu Sep 26 2024

...New UPDATE...

.UPDATE...
Issued at 1058 AM EDT Thu Sep 26 2024

See Hurricane Local Statement for the latest on Hurricane Helene.

&&

.SYNOPSIS...
Issued at 501 AM EDT Thu Sep 26 2024

Hurricane Helene is forecast to make landfall along the Florida Big
Bend this evening as a Major Category 4 Hurricane. Preparations
should be rushed to completion. Conditions should begin to improve
during the day on Friday with calmer weather conditions expected for
the weekend.

&&

.NEAR TERM...
(Today through Friday night)
Issued at 501 AM EDT Thu Sep 26 2024

Hurricane Helene is currently (as of 5am EDT) located in the
southeastern Gulf of Mexico and its most outer rainbands are
already approaching the Big Bend Coast. Showers with heavy
rainfall will be increasing in coverage through the day and the
winds will be increasing later this morning. Expect the winds and
rains to be increasing in intensity through the day. Helene is
expected to continue intensifying while also expanding the size of
its wind field. It is likely that Helene will make landfall along
the Florida Big Bend coast this evening as a powerful Major
Hurricane. As of the 5 AM EDT Advisory, Hurricane Helene's
tropical storm force winds extends outwards of 345 miles from the
center. The radius for 34kt (Tropical Storm Force) wind speeds
near after landfall extends 310 miles to the northeast and 310
miles to the southeast. This is an incredibly large storm which
will cause impacts to be very widespread and well away from the
center. We expect Hurricane Helene to move out of the region by
mid-morning Friday and a return to typical late September
conditions. Temperatures will be in the mid to upper 80s on Friday
with a breezy 15-20 mph southwest wind with gusts up to 25 mph
and sunny skies.

See the latest NHC discussion for storm-centric forecast
rationale on Helene.

Storm Surge: The most dangerous hazard associated with
Hurricanes. There is increasing confidence of Catastrophic and/or
potentially Unsurvivable storm surge for Apalachee Bay. Storm
surge may begin to arrive as early as this afternoon ahead of the
strongest winds, building through landfall. Current storm surge
values across the Bay are: Carrabelle to Suwannee River, 15 to 20
feet. Apalachicola to Carrabelle, 10 to 15 feet. Indian Pass to
Apalachicola, 6 to 10 feet. Mexico Beach to Indian Pass, 3 to 5
feet. Rest of Bay county, 1 to 3 feet.

REMINDER: storm surge DOES NOT include wave action, when
including waves on top of storm surge inundation, these values
could be higher, potentially allowing for greater inland
penetration. The threat to life is significant.

Winds: While exact impacts will be heavily dependent on the
eventual track, expect Catastrophic wind damage near the eventual
landfall point and inland along the track. Widespread and
prolonged power outages, damage to critical infrastructure,
Catastrophic damage to trees and powerlines, widespread
inaccessibility due to blocked roads, and damage to well-built
structures will all be possible, particularly close to and east of
the track. Power outages will likely last days, if not weeks,
near where it makes landfall. Due to the quick forward speed of
Helene, significant wind damage may extend well into Georgia.

Flooding Rain: Widespread heavy rainfall is forecast with this
system and will likely lead to both flash flooding and riverine
flooding. Even though the hurricane is forecast to be moving
quickly, very high rainfall rates and already saturated soils in
some places will still combine for a serious flood risk across the
region. Be prepared for flash flooding and quickly rising rivers
and streams. A Flood Watch is in effect for the entire area. The
WPC currently has most of the region within a Moderate Risk of
Excessive Rainfall (level 3 of 4) and a High Risk of Excessive
Rainfall (level 4 of 4) near where Helene eventually makes
landfall and further inland along the track.

Tornadoes: While not the highest threat with this system, several
tornadoes will be possible, generally along the east of the
eventual track.

PLEASE heed all local evacuation orders by your local officials,
Helene has the potential to become a generational storm and the
threat it poses is significant to life and property. Every attempt
should be made to finish all preparations as tropical storm force
winds begin to impact the region this morning.

&&

.SHORT TERM...

&&

.LONG TERM...

&&

.AVIATION...
(06Z TAFS)
Issued at 219 AM EDT Thu Sep 26 2024

Mainly IFR conditions are expected through the rest of the night
and through day today due to low cigs. The outer rainbands from
Hurricane Helene will begin impacting the terminals later this
morning, with restrictions in cigs/vsbys due to RA/+RA, possibly
to LIFR. Easterly winds will increase at all terminals during the
morning with gusts around 25 knots. As Hurricane Helene approaches
this evening, easterly wind gusts around 40 to 50 knots are
expected at the terminals. Hurricane Helene will make its closest
approach to the terminals at the end of the TAF period.

&&

.MARINE...
Issued at 513 AM EDT Thu Sep 26 2024

At 5 AM EDT Thursday, the center of Hurricane Helene was located
about 425 miles south-southwest of Saint Marks Florida, over the
southeast Gulf. Helene will move north-northeast across the
eastern Gulf today, rapidly strengthening to a major hurricane
before making landfall along the Big Bend Coast this evening.
Helene will quickly move inland on Friday, so conditions will
improve over the waters. Gentle to moderate southwest to westerly
breezes will prevail this weekend, as a large area of low pressure
spins over the Lower Mississippi Valley.

&&

.FIRE WEATHER...
Issued at 501 AM EDT Thu Sep 26 2024

Helene is expected to make landfall as a major hurricane along
the Big Bend coast late this evening or tonight. Heavy, flooding
rain will begin as soon as this afternoon, well in advance of the
center of Helene. Tree damage will be most widespread in the right
eyewall of the hurricane. The fast forward speed of the hurricane
will spread damaging winds further inland than your typical
hurricane, posing the risk of tree damage well north into our
Georgia districts on Thursday night into Friday morning.
Preparations for Helene should be rushed to completion. Weather
conditions will improve going into the weekend.

&&

.HYDROLOGY...
Issued at 501 AM EDT Thu Sep 26 2024

Primary focus continues to be on the approach of Hurricane Helene
to the region. The system has the potential to bring significant
rain to the region, even accounting for its fast forward motion as
it nears the Florida Big Bend.

There is a High Risk (level 4 out of 4) for flash flooding across
much of the Florida Big Bend, eastern Florida Panhandle, and the
southwestern portion of Georgia for today through tonight due to
the passage of Hurricane Helene. The rest of the forecast area is
included in a Moderate risk for flash flooding (level 3 out of 4)
for today. Rainfall amounts across most of the region totaling 5
to 10 inches of rain with isolated maximum totals approaching 10
to 15 inches are forecast through early Friday. These amounts will
lead to considerable urban flash flooding along with the
potential for moderate flooding, especially on the Ochlockonee
River Basin. Depending on where the heaviest rains are distributed
inland, it is entirely possible that other river basins could
experience moderate riverine flooding in the days ahead.

For storm surge information, please refer to the latest
information from the National Hurricane Center. This is an
extremely dangerous storm surge threat in the Apalachee Bay. Storm
Surge around Apalachee Bay will not just merely be a coastal
event in this system, but will spread many miles inland. If
ordered to evacuate, heed the advice of local emergency managers -
it could save your life!

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   79  70  85  69 / 100 100   0   0
Panama City   78  71  83  74 / 100  80   0   0
Dothan        76  65  81  65 / 100 100   0   0
Albany        78  68  81  66 / 100 100   0   0
Valdosta      83  72  85  67 / 100 100   0   0
Cross City    85  75  87  74 / 100 100  10  10
Apalachicola  81  74  83  75 / 100  90   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday morning for FLZ007>019-026>029-034-
     108-112-114-115-118-127-128-134.

     Tropical Storm Warning for FLZ007>010-012-108-112.

     Hurricane Warning for FLZ011-013>019-026>029-034-114-115-118-127-
     128-134.

     Storm Surge Warning for FLZ027-114-115-118-127-128-134.

     High Rip Current Risk through Saturday evening for FLZ108-112-
     114-115.

GA...Flood Watch through Friday morning for GAZ120>131-142>148-
     155>161.

     Hurricane Warning for GAZ120>131-142>148-155>161.

AL...Flood Watch through Friday morning for ALZ065>069.

     Tropical Storm Warning for ALZ065-066-068.

     Hurricane Warning for ALZ067-069.

GM...Tropical Storm Warning for GMZ750-770.

     Hurricane Warning for GMZ730-752-755-765-772-775.

&&

NEAR TERM...Montgomery
SHORT TERM...Montgomery
LONG TERM....Montgomery
AVIATION...LF
MARINE...Montgomery
FIRE WEATHER...Montgomery
HYDROLOGY...Montgomery

In the hours before

Local storm report, Sep 26, 11:06 AM EDT, 3 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1106 AM EDT Thu Sep 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     Waterspout       3 ESE Royal Bluff       29.79N 84.71W
09/26/2024                   GMZ755             FL   Storm Chaser

            A storm chaser observed a waterspout near
            Carabelle.

&&

IG3

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:12 PM EDTFlash Flood WarningTAEBen Hill, Berrien, Colquitt, Cook, Irwin, Tift and 2 more4 hr
Sep 25, 9:20 PM EDTFlash Flood WarningTAEDecatur, Grady4 hr
Sep 26, 12:09 AM EDTFlash Flood WarningTAEBen Hill, Irwin, Tift, Turner, Worth3 hr
Sep 26, 6:28 AM EDTFlash Flood WarningTAEBen Hill, Berrien, Irwin, Tift, Turner, Worth3 hr
Sep 26, 11:09 AM EDTRiver Flood WarningTAEGrady, Thomas5 days
Sep 26, 11:12 AM EDTRiver Flood WarningTAETerrell, Webster25 hr
Sep 26, 2:26 PM EDTTornado WarningTAEBen Hill, Irwin, Turner34 min
Sep 26, 5:17 PM EDTFlash Flood WarningTAEDecatur, Seminole8 hr
Sep 26, 6:38 PM EDTTornado WarningTAEBaker, Calhoun, Dougherty, Mitchell37 min
Sep 26, 7:11 PM EDTTornado WarningTAEBaker, Calhoun, Dougherty, Terrell34 min

Nearby

Tornado Warnings in Georgia, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.